How going on the pill affects the hair and scalp

Date: 07/04/2021

Many of us have taken some kind of contraceptive pill. But while we’re aware of the effects it can have on our skin, the way it can sometimes alter the condition of our scalp and hair is less widely known. MONPURE’s Resident General Practitioner Dr Simmy Kaur tells us more…

How do hormones affect the scalp and hair?

The hair grows in cycles which have three phases; the anagen (growth) phase, catagen (transition) phase and telogen (resting) phase. These cycles are partially controlled by hormones, so taking the contraceptive pill can impact our hair growth – which can have both positive and negative consequences. The extent to which your hair follicles respond to hormones is dependent on a number of factors, including genetics.

Some women may experience ‘hormonal hair loss,’ for example those with female pattern hair loss and polycystic ovarian syndrome. These women tend to have higher levels of androgens (male hormones`) which can contribute to hair loss.

Are there different types of contraceptive pills?

There are two different types of contraceptive pill: combined pills containing synthetic oestrogen and progesterone hormones; and ‘mini pills’ containing synthetic progesterone only.

Can taking the contraceptive pill make your hair grow?

In some women their hair follicles may naturally be more sensitive to androgens, which can also contribute to hair loss. Some contraceptive pills are anti-androgenic and have higher levels of oestrogen, so they help to keep the hair in the growth phase for longer. These types of pills can help women with hormonal hair loss.

Can taking the pill cause hair loss or thinning?

Sometimes, yes. If you have hair that is particularly sensitive to androgens, some pills may cause increased hair shedding because they have a ‘higher androgenic activity.’ These can cause hairs to stay in the resting ‘telogen’ phase for longer.

Stopping the pill can sometimes cause the hair to enter the shedding phase too quickly because of the sudden drop in oestrogen - causing a common, temporary type of hair loss called ‘telogen effluvium (TE).’ The hair does grow back though, usually after about six months.

Will this happen to everyone?

Luckily no! Whether or not your hair will react to taking the pill depends on a number of factors including genetics. A lot of women will not notice any change whatsoever in the growth of their hair by taking the pill.

So can I ask my doctor to give me a pill that will help my hair to grow?

In some situations your GP, dermatologist or trichologist may recommend a contraceptive pill with a higher level of oestrogen in it. These pills are ‘anti-androgenic.' They are useful in women with hormonal hair loss, but they do come with an increased risk of developing blood clots. Therefore, they should be used with caution and only if necessary.

If you have any further questions to ask our team of experts, please drop us a line at info@monpure.com.

 

| | | | | | | | |